If you’re in Japan and don’t speak/read Japanese it can be daunting to find suitable pain relievers in your local drugstore. Many popular foreign brands do not exist in Japan or are packaged very differently making it difficult or impossible to buy something you recognize from home.

The most common non-prescription pain medicines do tend to be available in Japan, you just have to be able to navigate the drugstore or find them online.

Ibuprofen (イブプロフェン)

Ibuprofen (Advil) is commonly available and is often used in cold medicines and combined with other drugs in pain relief tablets.

Eve A (イブA) is a popular brand of Ibuprofen in Japan that you can purchase both online and locally in just about any drugstore. It contains 150mg of Ibuprofen along with small amounts of Apronal and caffeine. Apronal and caffeine increase the efficiency of the pain relief and reduce the time to effectiveness. Both are very common in Japanese pain medicines.

Eve A EX (イブA錠EX) is a stronger version with 200mg of Ibuprofen, and adamA (アダムA) contains the same ingredients as standard Eve A but generally at a lower price point. I’ve seen adamA often online but not as often in local drugstores.

It is more difficult to find pure Ibuprofen without Apronal and caffeine added, but it does exist. On Amazon Japan you can buy plain Eve that contains 150mg of Ibuprofen per tablet with no additives. For some reason it can be difficult to find in local drugstores but some do stock it. This is another brand of plain Ibuprofen that I have sometimes seen in local drugstores but it is generally quite a bit more expensive than Eve. On the plus side it is 200mg per tablet rather than 150mg.

Acetaminophen (アセトアミノフェン)

Acetaminophen (often called Tylenol or paracetamol) is commonly available in Japan, especially in cold medicines.

Unfortunately pure acetaminophen that isn’t mixed with a bunch of other medicines is not offered by many companies. Tylenol branded acetaminophen is available in 300mg caplets, and children’s chewable Bufferin is also available (50mg per tablet).

Asprin (ASA / Acetylsalicylic Acid / アセチルサリチル酸)

This one is easy because you can buy real Bayer Asprin (バイエルアスピリン) in Japan, 500mg of ASA per tablet.

Excedrin (エキセドリンA錠) is also easily available, it contains 500mg of ASA, 300mg of acetaminophen, and 120mg of caffeine.

Dosages & Packaging Variations

I am not a doctor, this is not medical advice. The recommended dosages in Japan are often smaller than the recommended dosages outside Japan. Some people find that the Japanese dosage is actually more than enough and that they have probably been taking too much previously. Other people find they get much better results by self-dosing and matching what they used to take at home, as closely as they can with the tablet sizes available in Japan.

It’s also important to note that many brands in Japan have multiple variations of the medicines they offer. Even if the package looks very similar it could contain very different drugs. I have provided links to Amazon for the exact products discussed. If you go to your local drugstore please make sure that you are buying what you think you are buying rather than a cold medicine instead of a pain medicine or a pain medicine with different ingredients.

Notes on Opioid Painkillers

Opiates are highly regulated in Japan and are not easily available as pain medicines, even with a prescription. Do not bring opiate painkillers to Japan, even with a prescription. For specific and up to date advice regarding which drugs you can and can not bring to Japan I recommend contacting the Embassy of Japan in your country.